Thunderstorm Wind, Campbell
- When
- July 24, 4:36 PM MST
- Where
- Campbell County, 15.34 mi SSW of Rozet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.090, -105.360
A severe thunderstorm produced wind gusts around 60 mph southeast of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts around 60 mph southeast of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:30 PM MST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT THU JUL 24 2008 .DISCUSSION...AT 19Z SFC MAP SHOWS WK HIGH PRES ACRS NERN WY AND FAR WRN SD WITH WK SFC TROF ACRS S-CENT SD. WSR-88D SHOWS SCTS SHWS/TSTMS IN S-CENT SD IN VCNTY OF SFC TROF. ALOFT...FLAT UPPER RIDGE DOMINATES NRN PLAINS WITH UPPER TROF MVG ACRS NORTH CENTRAL MT. MID LVL S/W NOW MVG THRU CENTRAL MT. MOISTURE/INSTABILITY WL COMBINE WITH CAPES ARD 1500 J/KG LATE THIS AFT AND EVENING TO PRODUCE ANOTHER ROUND OF SEVERE TSTMS ACRS AREA...INITIATING IN NWRN SD/NERN WY LATE THIS AFT AND MVG SE ACRS AREA THRU 06Z AS MID LVL S/W MVS SE ACRS AREA. SHEAR IS WEAK...BUT MID LVL LIFT MOST IMPRESSIVE WITH THIS SYS. LOOKS LIKE ANOTHER ROUND OF LARGE HAIL AND SOME WIND. WILL SEE A LULL AFT S/W MVS THRU AREA WITH ANOTHER WK S/W MVG INTO AREA FM WEST LATE TONIGHT...MAY PRODUCE AN ISOLD SHW OR TSTM LATE...WL CONT LOW POPS AFT 06Z. ON FRI...UPPER LEVEL S/W WILL COMBINE WITH MUCH BETTER SHEAR...ESP BLK HLS/NERN WY...DECENT INSTABILITY...GOOD THETA-E ADV AND CAPES IN 1000-2000 J/KG TO PRODUCE ANOTHER ROUND OF SVR STORMS FRIDAY AFT INTO FRIDAY EVENING...EXPECT STORMS TO FIRST DVLP ACRS NERN WY IN AFT AND PROGRESS INTO WRN SD BY EARLY EVENING HOURS. SAT...ANOTHER MID LVL S/W WL MV ACRS REGION. THIS WL COMBINE WITH GOOD SHEAR/INSTABILITY AND CAPES IN 2000-3000 J/KG RANGE TO PRODUCE ANOTHER ROUND OF SEVERE WX ACROSS THE AREA. SAT NIGHT...STG THETA-E ADV WL DVLP ACRS NERN WY BY 06Z AND MV NE ACRS THE BLACK HILLS AND NWRN SD AFT 06Z...PRODUCING ADDITIONAL SHWS/TSTMS AS IT MVS ACRS THE AREA. EXTENDED...SEVERAL DISTURBANCES WILL CROSS A WEAK UPPER RIDGE EARLY NEXT WEEK BRINGING A CONTINUED CHANCE OF DAILY SHOWERS AND TSTMS. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AROUND MIDWEEK ...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN PLAINS BRINGING DRIER WEATHER BACK TO THE CWA. && .AVIATION...GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA THROUGH TOMORROW MORNING. SCATTERED THUNDERSTORMS WILL INCREASE OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING...SOME LIKELY SEVERE. MVFR CONDITIONS ARE LIKELY NEAR ANY THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 506 AM MDT THU JUL 24 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 506 AM MDT (606 AM CDT) THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE SEVERE WEATHER THREAT WILL DECREASE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE POSSIBLE ON FRIDAY FROM NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA. ON SATURDAY...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 E OSHOTO 44.60N 104.89W
07/24/2008 E1.25 INCH CROOK WY PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL DEVILS TOWER JUNCTION 44.50N 104.69W
07/24/2008 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 7 WSW RECLUSE 44.70N 105.84W
07/24/2008 E1.75 INCH CAMPBELL WY PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 NNW SHERIDAN LAKE 43.98N 103.47W
07/24/2008 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL PINE RIDGE 43.03N 102.56W
07/24/2008 E0.88 INCH SHANNON SD LAW ENFORCEMENT
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 12 SSW BISON 45.36N 102.56W
07/24/2008 E0.88 INCH PERKINS SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122765.